Nebraska, 2013

Damaging Winds in Nebraska, September 18 to 19, 2013

September 18 to 19, 2013 · NWS LBF · 2 events in 2 counties and zones

Thunderstorms developed across western and north central Nebraska as a cold front moved across the state. Damaging winds were produced by a few thunderstorms as they moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed across western and north central Nebraska as a cold front moved across the state. Damaging winds were produced by a few thunderstorms as they moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 18, 5:16 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 18, 5:16 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT WED SEP 18 2013

.SYNOPSIS...
ISSUED AT 401 PM CDT WED SEP 18 2013

A LARGE AREA OF SURFACE LOW PRESSURE ACROSS THE NORTHERN AND
CENTRAL PLAINS. WITH SOUTHWEST FLOW ALOFT IN PLACE...STRONG
HEATING HAS BROUGHT TEMPERATURES INTO THE LOWER 90S ACROSS WESTERN
NEBRASKA. ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE HIGHER
ELEVATIONS IN EASTERN WYOMING AND ALSO WESTERN NORTH CENTRAL
COLORADO.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 401 PM CDT WED SEP 18 2013

A COLD FRONT WILL MAKE ITS WAY SOUTHEAST THROUGH WESTERN AND INTO
CENTRAL NEBRASKA TONIGHT. THIS FRONT WILL COMBINE WITH AN UPPER
LEVEL DISTURBANCE WHICH WILL EJECT NORTHEAST ACROSS THE AREA.
SCATTERED THUNDERSTORMS WILL RESULT. A FEW OF THE STORMS MAY BE
STRONG...AS MID LEVEL LAPSE RATES STEEPEN AND OVERALL SHEAR SOMEWHAT
SUPPORTIVE. WIDESPREAD HEAVY RAIN IS NOT EXPECTED IN THE SOUTH PLATTE
RIVER BASIN...AS THE STORMS SHOULD BE FAIRLY PROGRESSIVE.

SHOWERS AND A FEW THUNDERSTORMS WILL LINGER ALONG AND EAST OF
HIGHWAY 83 THURSDAY MORNING...AS THE UPPER LEVEL TROUGH SWINGS
THROUGH THE AREA. MUCH DRIER AIR WILL FILTER SOUTHEAST INTO THE AREA
BY AFTERNOON...WITH DEW POINTS DROPPING INTO THE 40S. IT WILL FEEL
LIKE FALL BY THE AFTERNOON WITH THE DRIER AIR AND HIGHS IN THE
70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 401 PM CDT WED SEP 18 2013

DEPARTING UPPER TROUGH WILL MOVING INTO THE WESTERN GREAT LAKES
WITH WEAK HIGH PRESSURE OVER WESTERN NEBRASKA THURSDAY
NIGHT/FRIDAY. LOWERED MINS THU NIGHT TO THE LOWER/MID 40S. HIGHS
FRIDAY FROM 72-77. UPPER RIDGING WILL OCCUR THROUGH SATURDAY
FOLLOWED BY SOUTHWEST FLOW ALOFT DEVELOPING AS A TROUGH DIGS INTO
THE WEST COAST. ANOTHER CHANCE FOR SHOWERS/THUNDERSTORMS BEGINNING
SUNDAY AFTERNOON WEST..THEN AREA WIDE SUNDAY NIGHT. GFS/GEM/ECMWF
MODELS REMAIN CONSISTENT WITH THIS SYSTEM WITH HIGHEST POPS SUNDAY
NIGHT OF 40-50 PERCENT. HIGHS SATURDAY/SUNDAY MAINLY LOWER 80S.
SLIGHTLY COOLER MONDAY 76-80 BEHIND A WEAK FRONT/UPPER TROUGH
PASSAGE. STILL A SLIGHT CHANCE FOR SHOWERS IN THE EAST. DRY AND
SLIGHT WARMUP TUESDAY IN THE LOWER 80S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 716 PM CDT WED SEP 18 2013

SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE TROUGH AXIS OVER
WESTERN NEBRASKA THIS EVENING WILL MOVE NORTHEAST ACROSS THE
FORECAST AREA OVER NIGHT. HIGH BASED THUNDERSTORMS EXPECTED. WIND
WILL BE MAIN AVIATION CONCERN. A COLD FRONT WILL MOVE TO THE
SOUTHEAST THROUGH TE EARLY MORNING HOURS WITH NORTHWEST WINDS
INCREASING TO 10 TO 20 MPH WITH HIGHER GUST MAINLY OVER NORTHERN
NEBRASKA.

&&

.HYDROLOGY...
ISSUED AT 401 PM CDT WED SEP 18 2013

FLOOD WARNINGS CONTINUE ALONG THE SOUTH PLATTE RIVER FROM THE
NEBRASKA/COLORADO BORDER THROUGH THE CONFLUENCE WITH THE NORTH
PLATTE RIVER...AS WELL AS THE PLATTE RIVER THROUGH LINCOLN COUNTY.

THE WATER FROM THE HISTORIC COLORADO RAINFALL/FLOODS HAS MADE ITS
WAY INTO NEBRASKA TODAY. PEAK FLOWS HAVE MOVED INTO DEUEL
COUNTY...WHILE HAVE NOT YET REACHED THE BIG SPRINGS AREA LATE THIS
AFTERNOON. THE CREST IS EXPECTED TO REACH EASTERN DEUEL COUNTY THIS
EVENING AND MOVE INTO KEITH COUNTY OVERNIGHT. THE FORECAST DID
FAIRLY WELL AT THE FORECAST POINT IN JULESBURG...WITH THE FLOWS
POTENTIALLY BEING SLIGHTLY LESS THAN ORIGINALLY. DO EXPECT THE WATER
TO SLOWLY SEE SOME ATTENUATION AS IT MOVES DOWNSTREAM...SO UNLESS
AREAS SEE HEAVY RAIN TO ADD TO THE FLOWS DON/T EXPECT THE FORECAST
TO GO UP FROM CURRENT CREST VALUES. THE CURRENT FORECASTS MAY BE A
LITTLE EARLY TO START SEEING RISES...AS THE TREND HAS BEEN A VERY
SHARP UPSWING RATHER THAN A GRADUAL RISE. WILL CONTINUE TO WATCH
THIS AS THE WATER MOVES DOWNSTREAM AND REFRESH THE FORECASTS TO GET
BETTER TIMING AS THE FLOOD WATERS GET CLOSER.

ALTHOUGH LOCAL IRRIGATION PARTNERS WILL BE PULLING WATER INTO CANALS
AS IT MOVES THROUGH...STILL HAVE GOOD CONFIDENCE ON THE FORECASTS
AFTER LOOKING AT THE SHEAR AMOUNTS OF WATER COMING DOWNSTREAM FROM
COLORADO.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...ROBERG
SHORT TERM...TAYLOR
LONG TERM...ROBERG
AVIATION...POWER
HYDROLOGY...BROOKS
Hazardous weather outlook, Sep 18, 10:06 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1206 PM CDT WED SEP 18 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-191715-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1206 PM CDT WED SEP 18 2013 /1106 AM MDT WED SEP 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT MOVING SOUTHEAST THROUGH NEBRASKA TONIGHT WILL
GENERATE SCATTERED THUNDERSTORMS AS IT INTERACTS WITH WARM FAIRLY
MOIST AIR. THERE IS A POSSIBILITY THAT A FEW OF THE STORMS MAY
BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH.

FLOODING ON THE SOUTH PLATTE RIVER IS LIKELY TO BEGIN THIS
AFTERNOON IN DEUEL COUNTY AND THIS EVENING IN KEITH COUNTY AS A
NEAR RECORD OR RECORD CREST MAKES ITS WAY DOWN THE RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SOUTH PLATTE RIVER LEVEL IS EXPECTED TO CREST LATE TONIGHT OR
EARLY THURSDAY IN DEUEL COUNTY...AND LATE THURSDAY AFTERNOON
THROUGH EVENING IN KEITH COUNTY. IN LINCOLN COUNTY...THE SOUTH
PLATTE IS LIKELY TO REACH FLOOD STAGE LATE THURSDAY NIGHT THROUGH
FRIDAY...AND CREST LATE FRIDAY NIGHT THROUGH SATURDAY MORNING.

THE PLATTE RIVER AT BRADY IS FORECAST TO EXCEED FLOOD STAGE
FRIDAY EVENING AND CREST EARLY SUNDAY.

HIGH WATER WILL THEN CONTINUE THROUGH EARLY NEXT WEEK ON BOTH THE
SOUTH PLATTE AND PLATTE RIVER...BUT WILL NOT BE AS HIGH AS THE
CRESTS EXPECTED DURING THE WEEKEND.

FOR MORE DETAILED INFORMATION ON THE POTENTIAL FLOODING...PLEASE
REFER TO THE LATEST FLOOD WARNING PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

The radar

The North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keith

When
September 18, 7:35 PM MST
Where
Keith County, Ogallala
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.130, -101.720

Thunderstorm Wind, Holt

When
September 19, 1:20 AM CST
Where
Holt County, 4.53 mi SW of Swan Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.130, -99.090

Several trees were blown down near Swan Lake. The largest tree was about 10 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475027, 475028.